Arkansas, 2022Flash Flooding and Hail in Arkansas, January 6 to 9, 2022
January 6 to 9, 2022 · NWS LZK · 15 events in 11 counties and zones
A a weak area of low pressure moved along but just behind a cold front producing some light snow across mainly northern Arkansas through the morning hours of January 6th. On the 8-9th, heavy rains fell across portions of central Arkansas.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A a weak area of low pressure moved along but just behind a cold front producing some light snow across mainly northern Arkansas through the morning hours of January 6th. On the 8-9th, heavy rains fell across portions of central Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 6, 2:35 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 6, 2:35 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 AM CST Thu Jan 6 2022
.SHORT TERM...Today Through Friday Night
Colder air slowly starting to drop further south across the CWA
early this morning towards the SFC low south of AR...with scattered
precip ongoing across central/SRN sections of the CWA. Temps across
central/SRN sections of the state remain in the upper 30s to to mid
40s...but dewpts remain in the 20s to low 30s. This dry air is
resulting in some pockets of sleet with this activity across central
sections...with mainly just rain across the south. NRN sections
remain dry so far this morning...with temps in the upper 20s to low
30s. Very dry air remains in place here...with dewpts in the low to
mid teens.
A fast moving upper clipper system will move over NRN/NERN AR
through midday...with some areas of light snow expected across these
portions of AR. The precip early this morning further south will
shift east late this morning...with mainly dry conditions expected
by late morning. Will keep the Winter Wx Adv across ERN sections of
the CWA as there remains some opportunity over the next several hrs
to see a light mix of sleet/FZRA that could create some patchy slick
spots. The window of seeing any impacts west of the current Winter
Wx Adv will be very limited as temps may not drop to near or below
freezing before the moisture exits to the east.
As for the snowfall expected across NRN AR...will add counties to
the Winter Wx Adv for some light snow accumulations...with one half
to 1.5 inches of snow possible across NRN into NERN sections. The
highest amounts will be across far NERN portions of the CWA through
late this morning where lift associated with the upper shortwave
will be better. Snow to liquid ratios will be generally at or above
10:1 due to the drier air and subfreezing air expected. The ratios
will lower the further south you go...before precip dissipates
further south. Even so...some light snow or flurries cannot be ruled
out further south...but accumulations are expected to be limited to
none with the snow.
Expect all the precip to have moved east of the area by later this
afternoon...with SFC high pressure moving SE into the mid-MS River
Valley region by Fri morning. Lows will dip down into the low teens
to low 20s. Highs on Fri will be in the low 30s to low 40s...but
expect dry weather. These dry conditions will be seen into Fri
night...with lows occurring early as SRLY flow returns. Temps will
then begin to slowly rise late Fri night into early Sat
morning...with moisture expected to return in the first part of the
long term period.
&&
.LONG TERM...Saturday Through Wednesday
The medium range models, which have showing very good run to run
consistency the past few nights, are now showing some differences
towards the end of the period, Models remain in good agreement
through Monday before their solutions diverge regarding the next
southern stream system. For now will blend these differences for the
second half of the period with not many changes forthcoming for the
first half.
Warm front will be moving across the state early in the period.
Surface high pressure over the Mid-Atlantic states will provide
southerly flow and a corresponding increase in moisture. This
moisture will be in advance of an approaching upper trough and its
associated cold front. This pattern will help initiate widespread
showers and isolated thunderstorms starting over the south early and
advancing to the north as Saturday progresses.
Temperature profiles continue to suggest a brief period of freezing
rain in the developing warm air advection pattern for a few hours
early Saturday. The column warms quickly enough that any freezing
precipitation would turn over to liquid form by mid to late morning
and any impacts would be minimal as high temperatures rise well
above freezing with even a few lower 60 degree readings possible
over the South. As the aforementioned trough/front approach, rain
chances will expand with the highest POPS/QPF over the eastern half
of the state.
Overnight temperatures will remain warm enough with just liquid
precip across the FA with the actual front crossing the state Sunday
morning. Models are a touch slower this morning with the progression
of the front and will need to hold onto rain chances for at least
the first half of Sunday. Latest data suggests over an inch of rain
could fall over the southeast with lesser amounts to the northwest.
Rainfall gradient is pretty tight with the NW part of the CWA seeing
minimal amounts.
Colder air will return in the wake of this system but will arrive
once the moisture has been shunted off to the east. High pressure
will dominate for early next week dry with slightly below average
temperatures expected. Rain chances return late as the next system
approaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 31 17 34 25 / 50 0 0 0
Camden AR 40 23 44 31 / 20 0 0 0
Harrison AR 25 12 36 24 / 50 0 0 0
Hot Springs AR 38 21 40 29 / 10 0 0 0
Little Rock AR 35 21 38 27 / 20 0 0 0
Monticello AR 36 23 41 31 / 30 0 0 0
Mount Ida AR 38 20 42 30 / 0 0 0 10
Mountain Home AR 27 13 34 23 / 60 0 0 0
Newport AR 30 18 32 23 / 60 0 0 0
Pine Bluff AR 35 21 40 27 / 30 0 0 0
Russellville AR 36 20 39 27 / 10 0 0 0
Searcy AR 33 19 35 24 / 40 0 0 0
Stuttgart AR 33 21 37 26 / 40 0 0 0
&&
.LZK Watches/Warnings/Advisories...
Winter Weather Advisory from 6 AM this morning to noon CST today
FOR Baxter-Boone-Fulton-Independence-Izard-Jackson-Lawrence-
Marion-Randolph-Sharp.
Winter Weather Advisory until noon CST today FOR Arkansas-Monroe-
Prairie-Woodruff.
&&
Short Term...62 / Long Term...56
Hazardous weather outlook, Jan 6, 3:08 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
308 AM CST Thu Jan 6 2022
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
308 AM CST Thu Jan 6 2022
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Areas of rain mixed with sleet will be seen this morning over
central into northeast and east sections of the state.
Temperatures will initially be above freezing...with limited to no
impacts expected. However...colder air will continue to filter in
this morning...with the rain mixing with some freezing rain in
addition to sleet. Some hazardous driving conditions may be seen
...especially across eastern sections of the area this morning as
temperatures drop to near or just below freezing.
Further north...snowfall will develop this morning...eventually
moving out of the areas by this afternoon. Snowfall amounts of a
dusting...to an inch to inch and a half are possible across
northern into northeast portions of the area. This snowfall may
result in some hazardous driving conditions this morning into the
afternoon hours.
By this afternoon and especially this evening and overnight...expect
drier condtions to be seen. However...wind chill values will dip
down into the single digits and teens across northern and central
Arkansas...and in the 20s further south.
.DAYS TWO THROUGH SEVEN...Friday Through Wednesday
There will be a chance of some brief freezing rain early Saturday
but temperatures will warm quickly and any wintry weather will turn
to rain and no impacts are expected.
Showers and isolated thunderstorms are expected Saturday through
early Sunday as a cold front crosses the area. Otherwise...no
hazardous weather is expected at this time.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Event by event
11 winter weather, 2 hail, 2 flash flood. Local standard time, as filed.
Winter Weather, Marion
- When
- January 6, 3:50 AM CST to 1:35 PM CST
- Where
- Marion forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.268, -92.684 (the zone’s center; the record gives no point)
We received a report of 1.0 inches of snow from a CoCoRaHS member in Bruno.
Winter Weather, Boone
- When
- January 6, 4:30 AM CST to 12:35 PM CST
- Where
- Boone forecast zone
- Reported by
- COOP Observer
The CO-OP observer reported one inch of snow.
Winter Weather, Searcy
- When
- January 6, 4:45 AM CST to 11:10 AM CST
- Where
- Searcy forecast zone
- Reported by
- CoCoRaHS
We received a report of 0.2 inches of snow from a CoCoRaHS member in Saint Joe.
Winter Weather, Fulton
- When
- January 6, 5:15 AM CST to 1:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.382, -91.818 (the zone’s center; the record gives no point)
We received a report of 0.5 inches of snow from a COOP observer in Mammoth Springs.
Winter Weather, Izard
- When
- January 6, 5:20 AM CST to 1:10 PM CST
- Where
- Izard forecast zone
- Reported by
- Social Media
- Coordinates
- 36.095, -91.913 (the zone’s center; the record gives no point)
We received a report of 1.3 inches of snow from social media in Horseshoe Bend.
Winter Weather, Sharp
- When
- January 6, 5:30 AM CST to 1:10 PM CST
- Where
- Sharp forecast zone
- Reported by
- Social Media
- Coordinates
- 36.161, -91.480 (the zone’s center; the record gives no point)
We received a report of 1.5 inches of snow in Ash Flat.
Winter Weather, Sharp
- When
- January 6, 5:30 AM CST to 1:10 PM CST
- Where
- Sharp forecast zone
- Reported by
- Public
- Coordinates
- 36.161, -91.480 (the zone’s center; the record gives no point)
We received a report of 1.5 inches of snow in Hardy.
Winter Weather, Randolph
- When
- January 6, 5:35 AM CST to 1:15 PM CST
- Where
- Randolph forecast zone
- Reported by
- Social Media
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
We received a report of 2.0 inches of snow from social media in Maynard.
Winter Weather, Cleburne
- When
- January 6, 6:05 AM CST to 11:55 AM CST
- Where
- Cleburne forecast zone
- Reported by
- Public
- Coordinates
- 35.538, -92.027 (the zone’s center; the record gives no point)
We received a report from the public of a trace of snow in Heber Springs.
Winter Weather, Lawrence
- When
- January 6, 6:25 AM CST to 1:20 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
A trained spotter reported 1.5 inches of snow in Hoxie.
Winter Weather, Baxter
- When
- January 6, 7:20 AM CST to 1:05 PM CST
- Where
- Baxter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
The COOP observer reported 2.0 inches of snow near Jordan.
Hail, Pulaski
- When
- January 8, 3:40 PM CST
- Where
- Pulaski County, Cammack
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.780, -92.350
Hail, Pulaski
- When
- January 8, 3:45 PM CST
- Where
- Pulaski County, 0.89 mi NW of (Ork)no Little Rock Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.840, -92.260
Flash Flood, Pulaski
- When
- January 9, 6:40 AM CST to 9:40 AM CST
- Where
- Pulaski County, 0.57 mi W of Genevia to 0.94 mi WNW of Genevia
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.880, -92.110
Water was over the road in Jacksonville on Highway 67/167.
Flash Flood, Pulaski
- When
- January 9, 6:55 AM CST to 9:55 AM CST
- Where
- Pulaski County, 1.7 mi E of Oak Grove to 1.59 mi E of Oak Grove
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.830, -92.290
Water was over the road at Camp Robinson on Nebraska Ave. between 10th and 14th Streets.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Washington, January 6 to 11, 20223 deaths · 1 injured · $4.9 million · 3 events
- Flooding in Washington, January 6 to 8, 2022$990,000 · 4 events
- Winter Weather in Missouri, January 6, 20228 injured · 12 events
- Heavy Snow and Winter Weather in West Virginia, January 6 to 7, 2022$10,000 · 40 events
- Heavy Snow and Winter Weather in Kentucky, January 6, 20222 injured · 22 events
- Winter Storm in Kentucky, January 6, 202236 events
- Winter Storm and Winter Weather in Tennessee, January 6, 202234 events
- Heavy Snow in Kentucky, January 6, 202233 events
- Debris Flows and Flooding in Oregon, January 6 to 8, 2022$32,000 · 7 events
- Winter Storm and Winter Weather in Virginia, January 6 to 7, 202229 events
- Extreme Cold and Cold in South Dakota, January 6, 202224 events
- Winter Storm and Winter Weather in New Jersey, January 6 to 7, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004145, 1004126, 1004143, 1004144, 1004139, 1004129, 1004131, 1004136, 1004127, 1004134, 1004128, 1004112, 1004113, 1004115, 1004116.